Ask a doctor

I Am a 28 Yr Old Female Who Has Suffered from Adult Acne for 4 Years. Is Accutane my Best Option?

I have all types of acne, from cystic acne to blackheads/whiteheads and pustules. I have acne on my face, neck, chest, back, shoulders and I even my buttocks at times. I am worried about trying Acctuane because of the side effects it can cause. However, I feel that I have tried everything and have had no success. IE: differen gel, epiduo, retinaA, benzole peroxide cream, solodyn, spiranolactone, doryx, many different bc pills and facial treatments as well. I would love any suggestions, thanks!

Doctor Answers (2)

Severe acne

+2

It sounds like you have done most other treatments available to you.I know you must be frustrated. As long as you do not plan or want to get pregnant over the next year Accutane is a very good option for you. It is also an expensive treatment so you need to be prepared and it definitely helps if you have insurance that covers your medication and lab costs. Unfortunately, we can not tell you when your acne will stop on it's own.So you can either do antibiotics and topicals for years with those expenses and side effects or get it over with in 5 months of Accutane.As you know this is the one treatment that has the potential of possibly curing your acne.It is a great drug and actually the main side effect is dry lips. I have been prescribing this drug for  30 years and find it to be the greatest option for you.

I have treated several of my employees and their children with this medication. As you know if they were worried about the drug they would not take it.

This medication can be life changing for you.

 


Houston Dermatologic Surgeon
5.0 out of 5 stars 17 reviews

Severe acne, what are my options?

+2

Well, your options are what you want them to be. Accutane is by far the best medication for people with intense, cystic acne, particularly when it's affecting various body areas. Personally, I've prescribed Accutane for nearly 30 years and have taken it myself, prescribed it to my daughters, and would not endanger my patients. Dry skin and particularly dry lips are by far the most significant of the side effects. Any others will go away once your course of the medication ends. Quite frankly, you aren't going to "grow" out of your acne, so you need to decide if you want to undergo a course of medication to cure the acne (in reality, you may need about 6 months to a year of medication), or if you want to undergo other therapies or medications. I would suggest the Accutane to you personally.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.